Tohoku Mathematical Journal

On a certain nilpotent extension over $\boldsymbol{Q}$ of degree 64 and the 4-th multiple residue symbol

Fumiya Amano

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper, we introduce the 4-th multiple residue symbol $[p_1,p_2,p_3,p_4]$ for certain four prime numbers $p_i$'s, which extends the Legendre symbol $\big(\frac{p_1}{p_2}\big)$ and the Rédei triple symbol $[p_1,p_2,p_3]$ in a natural manner. For this we construct concretely a certain nilpotent extension $K$ over $\boldsymbol{Q}$ of degree 64, where ramified prime numbers are $p_1, p_2$ and $p_3$, such that the symbol $[p_1,p_2,p_3,p_4]$ describes the decomposition law of $p_4$ in the extension $K/\boldsymbol{Q}$. We then establish the relation of our symbol $[p_1,p_2,p_3,p_4]$ and the 4-th arithmetic Milnor invariant $\mu_2(1234)$ (an arithmetic analogue of the 4-th order linking number) by showing $[p_1,p_2,p_3,p_4] = (-1)^{\mu_2(1234)}$.

Article information

Tohoku Math. J. (2), Volume 66, Number 4 (2014), 501-522.

First available in Project Euclid: 21 May 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11A15: Power residues, reciprocity
Secondary: 11R32: Galois theory 57M27: Invariants of knots and 3-manifolds

Rédei triple symbol Milnor invariant 4-th multiple residue symbol


Amano, Fumiya. On a certain nilpotent extension over $\boldsymbol{Q}$ of degree 64 and the 4-th multiple residue symbol. Tohoku Math. J. (2) 66 (2014), no. 4, 501--522. doi:10.2748/tmj/1432229194.

Export citation


  • F. Amano, On Rédei's dihedral extension and triple reciprocity law, Proc. Japan Acad. Ser. A Math. Sci. 90 (2014), 1–5.
  • B. J. Birch, Cyclotomic fields and Kummer extensions. Algebraic Number Theory (Proc. Instructional Conf., Brighton, 1965), pages 85–93. Thompson, Washington, D.C., 1967.
  • K. T. Chen, R. H. Fox and R. C. Lyndon, Free differential calculus. IV. The quotient groups of the lower central series, Ann. of Math. (2) 68 (1958), 81–95.
  • R. H. Fox, Free differential calculus. I: Derivation in the free group ring, Ann. of Math. 57 (1953), 547–560.
  • Y. Ihara, On Galois representations arising from towers of coverings of ${\bf P}^1 \setminus \{0,1,\infty \}$, Invent. Math. 86 (1986), no. 3, 427–459.
  • H. Koch, Galois theory of $p$-extensions. With a foreword by I. R. Shafarevich. Translated from the 1970 German original by Franz Lemmermeyer. With a postscript by the author and Lemmermeyer. Springer Monographs Math. Springer-Verlag, Berlin, 2002.
  • H. Koch, On $p$-extension with given ramification, Appendix in: K. Haberland, Galois cohomology of algebraic number fields, 89–126, VEB Deutscher Verlag der Wissenschaften, Berlin, 1978.
  • J. Milnor, Link groups, Ann. of Math. 59 (1954), 177–195.
  • J. Milnor, Isotopy of links, in Algebraic Geometry and Topology, A symposium in honor of S. Lefschetz (edited by R.H. Fox, D.C. Spencer and A.W. Tucker), 280–306, Princeton University Press, Princeton, N.J., 1957.
  • M. Morishita, Milnor's link invariants attached to certain Galois groups over Q, Proc. Japan Acad. Ser. A Math. Sci. 76 (2000), 18–21.
  • M. Morishita, On certain analogies between knots and primes, J. Reine Angew. Math. 550 (2002), 141–167.
  • M. Morishita, Milnor invariants and Massey products for prime numbers, Compos. Math. 140 (2004), 69–83.
  • M. Morishita, Knots and Primes–-An introduction to arithmetic topology, Universitext, Springer, London, 2012.
  • K. Murasugi, Nilpotent coverings of links and Milnor's invariant, Low-dimensional topology (Chelwood Gate, 1982), 106–142, London Math. Soc. Lecture Note Ser., 95, Cambridge Univ. Press, Cambridge-New York, 1985.
  • T. Oda, Note on meta-abelian quotients of pro-$l$ free groups, preprint, 1985.
  • L. Rédei, Ein neues zahlentheoretisches Symbol mit Anwendungen auf die Theorie der quadratischen Zahlkörper I, J. Reine Angew. Math. 180 (1939), 1–43.
  • D. Vogel, On the Galois group of 2-extensions with restricted ramification, J. Reine Angew. Math. 581 (2005), 117–150.
  • D. Vogel, A letter to M. Morishita, 2008, February.